Sign In | Create an Account | Welcome, . My Account | Logout | Subscribe | Submit News | All Access E-Edition | Home RSS
 
 
 

Alice's Adventures in Hospital Land

May 3, 2009 - Michael Palmer
Following a year of chemotherapy, my mother has physically deteriorated.

Although chemotherapy is designed to treat cancer cells; unfortunately, it often negatively affects your overall health. This undesired result is referred to as a complication of treatment, or a side effect.

Side effects from chemotherapy can include pain, diarrhea, constipation, mouth sores, hair loss, nausea and vomiting, as well as blood-related side effects. These may include low number of infection fighting white blood cell count (neutropenia), low red blood cell count (anemia), and low platelet count (thrombocytopenia). So far, we have avoided hair loss.

The life threatening conditions began to appear last Tuesday in the early AM and these were initially diagnosed as a possible mild stroke. This Wednesday morning, I went to visit mom with my dad. Following a week of being hospitalized, there seemed to be some improvement. Mom had some color back in her face, had eaten her breakfast and seemed to be improving physically. The physical therapists came to try to get her up and walking, so we stepped out to get dad some breakfast.

An urgent cell phone call from my sister, who had been called by mom’s physician, she told us to return quickly to her bedside. Her room was full of nurses and the Crash Cart was in the hallway. When she got out of bed to go to the bathroom she had collapsed. Her blood pressure had dropped critically, 34 over 18.

The doctor suspected that it was a pulmonary embolism. PE is the third most common cause of death in hospitalized patients. A pulmonary embolism is a sudden blockage in a lung artery, usually due to a blood clot that traveled to the lung from a vein in the leg.

PE is a serious condition that can cause permanent damage to part of your lungs or other organs, from lack of blood flow to tissue. If the blood clot is large, or if there are many clots, PE can cause death.

PE is a complication of a condition called deep vein thrombosis (DVT). In DVT, blood clots form in the deep veins of the body, most often and in this instance in the legs. These clots can break free, travel through the bloodstream to the lungs, and block an artery.

The first medicine they tried was not working so they went to a more powerful drug to raise her blood pressure. It worked and her blood pressure began to stabilize. She was awake and talking to us as they prepared her for transport. The doctor told us that there was also some bad news, due to her low blood platelets (thrombocytopenia); they could not administer any drugs to thin the blood or dissolve the clots.

The transport went well and after eight days, we were back in the Intensive Care Unit at Timken Mercy. This time it was different, after a week of cancer doctors with no answers we were talking to a cardiologist and an Intensive Care physician who explained just what the problems were. The diagnosis was serious; first, they needed to get her vital signs stabilized, then a larger line in her arm for intravenous drugs. Then surgery to place an umbrella filter into her vein to keep any more clots from making the trip north.

The physicians are saying she is improving by inches, meaning we are going in the right direction.

Monday, May 4, is her birthday and she may get to return to a step down room and have her stomach tube removed so she can eat a liquid diet for the celebration. She is complaining that she can't have any warm tea or broth, that is a real sign of improvement.

 
 

Article Comments

No comments posted for this article.
 
 

Post a Comment

You must first login before you can comment.

*Your email address:
*Password:
Remember my email address.
or
 
 

 

I am looking for:
in:
News, Blogs & Events Web